Lortab Addiction Symptoms
Lortab Addiction Symptoms
Lortab is a prescription opioid that is used in the treatment of moderate to severe pain and also as a cough suppressant. The drug is a combination of acetaminophen (a pain reliever) and hydrocodone (an opioid drug). The opioid in Lortab binds to the opioid rectors in the brain that process pain and pleasure. This process produces feelings of a euphoric high. Lortab also suppresses the central nervous system and slows down basic bodily functions such as metabolism, blood pressure and respiration. Abuse of Lortab can lead to tolerance to the drug and addiction issues.
According to statistics from the National Survey on Drug Abuse, Lortab had the highest percentage of abuse among 18 to 25 year olds, with over one million emergency room visits annually.
Lortab is often taken orally in pill form but when it is taken illicitly, it is crushed and snorted or diluted in water and injected. This type of administration causes the drug to rapidly enter the body causing an intense “rush” or “high”. The hydrocodone in Lortab is highly addictive and tolerance to the drug requires the user to take more of it to get the desired high. Abuse of the drug will cause a variety of symptoms such as drowsiness, lethargy, confusion, decreased appetite, anxiety, fear, mood swings, impaired motor coordination, a slow or irregular heartbeat, shallow breathing, loss of consciousness and potentially death from overdose. Symptoms will vary depending upon the amount of the drug that was consumed.
When Lortab is mixed with other drugs or alcohol it can lead to serious medical complications such as increased risk of overdose, suicidal thoughts and attempts, depression, unsafe sex, motor vehicle accidents and addiction. If someone is overdosing on Lortab the symptoms would include extreme fatigue, a staggered walk, seizures, a slow heart rate and breathing, slurred speech and cool skin.
Lortab withdrawal is not usually fatal but it can be extremely difficult because the opioid in the drug affects nerve activity, the emotions and vital bodily functions. When a person stops taking the drug, the central nervous system is affected and withdrawal symptoms begin within 12 to 24 hours. Many addicts have returned to using the drug after stopping cold turkey because they could not tolerate the withdrawal process.
The physical withdrawal symptoms of Lortab are muscle pain, sweating, runny nose, insomnia, diarrhea, twitching, watery eyes, intense cravings, nausea and vomiting. The psychological withdrawal symptoms include anxiety, depression and agitation. Detoxing from Lortab should be done in a State approved inpatient rehabilitation facility. The patient will need the medical help and moral support of an experienced medical team who understands the withdrawal process.
The patient will be monitored and assisted through detox with the help of specific medications that can ease withdrawal symptoms. Once the body is cleansed from all addictive substances, the patient will start a program of psychotherapy to identify and understand the roots of their addiction. There are many factors that lead a person to addiction and the patient will learn what these factors are.
Another important treatment for the patient is behavior modification therapy. This program will teach the patient how to change negative and destructive thoughts and behavior patterns. The old negative programming will be replaced with positive and healthy thoughts. Coping skills will be taught and implemented to address triggers such as emotions, problems and temptations. Nutrition and holistic health modalities will assist the patient in rebuilding their body, mind and spirit. Family counseling will provide a place for healing relationships and re-creating strong bonds.
Aftercare support groups like 12-step programs and on-going counseling can help keep the patient on the right track and avoid relapse. The positive support of counseling, family and friends also play a crucial part in recovery. By offering the patient the proper tools to give them hope and re-build their self-esteem, they can remain on the road to recovery.